Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Springfield, MO
NWS Springfield, MO issued this red flag warning at Mar 3, 2024, 8:53 AM CST for Bourbon County, Crawford County, Kansas; St. Clair County, Vernon County, Missouri. It took effect at Mar 3, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 8:53 AM CST (14:53 UTC)
- In effect from
- Mar 3, 2024, 12:00 PM CST
- Expired
- Mar 3, 2024, 6:08 PM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
Counties Bourbon County, KS, Crawford County, KS, St. Clair County, MO, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 585 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761 WWUS83 KSGF 031453 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 853 AM CST Sun Mar 3 2024 KSZ073-097-MOZ066-067-040100- /O.NEW.KSGF.FW.W.0005.240303T1800Z-240304T0100Z/ Bourbon-Crawford-Vernon-St. Clair- 853 AM CST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST KANSAS AND WESTERN MISSOURI... The National Weather Service in Springfield has issued a Red Flag Warning, which is in effect from noon today to 7 PM CST this evening. * AFFECTED AREA...Fire Weather Zone 066 Vernon, Fire Weather Zone 067 St. Clair, Fire Weather Zone 073 Bourbon and Fire Weather Zone 097 Crawford. * TIMING... Noon to 7pm. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES.... Lower 80's. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
248 WWUS83 KSGF 040008 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 608 PM CST Sun Mar 3 2024 KSZ073-097-MOZ066-067-040115- /O.CAN.KSGF.FW.W.0005.000000T0000Z-240304T0100Z/ Bourbon-Crawford-Vernon-St. Clair- 608 PM CST Sun Mar 3 2024 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY| FOR FIRE WEATHER ZONES 066, 067, 073, AND 097... The National Weather Service in Springfield has cancelled the Red Flag Warning. Temperatures are cooling and humidity values increasing this evening along with winds decreasing some. Red Flag conditions are no longer expected across the area, therefore, the Red Flag Warning has been cancelled. $$ Wise
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 3, 4:51 AM CST, 4 hours 2 minutes earlier. Its key messages:
- Temperatures 20 to 25 degrees above normal through the weekend with highs in the 70s to near 80.
- Elevated to significant grassland fire weather conditions this afternoon across southeast Kansas into west central Missouri.
- Shower and thunderstorm chances (30-70%) mainly east of Highway 65 on Monday evening into Tuesday morning.
- A bit cooler through mid to late next week, with temperatures remaining 10 to 15 degrees above normal in the 60s. Additional shower and thunderstorm chances, especially Thursday and Friday.
Area forecast discussion, Mar 3, 4:51 AM CST, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Springfield MO 451 AM CST Sun Mar 3 2024 .KEY MESSAGES... - Temperatures 20 to 25 degrees above normal through the weekend with highs in the 70s to near 80. - Elevated to significant grassland fire weather conditions this afternoon across southeast Kansas into west central Missouri. - Shower and thunderstorm chances (30-70%) mainly east of Highway 65 on Monday evening into Tuesday morning. - A bit cooler through mid to late next week, with temperatures remaining 10 to 15 degrees above normal in the 60s. Additional shower and thunderstorm chances, especially Thursday and Friday. && .SHORT TERM /THROUGH MONDAY/... Issued at 212 AM CST Sun Mar 3 2024 Current Conditions: Nighttime Microphysics satellite imagery depicts some high level clouds filtering into southern Missouri, with clear skies observed everywhere else. Overnight temperatures have been much warmer than the previous few nights, with lows expected to remain in the mid to upper 40s over the eastern Ozarks, and up to the mid to upper 50s along and west of Hwy 65. A 50-60 kt low level jet is currently set up over much of Kansas and western Missouri, allowing for continued mixing in the lower troposphere. As a result, southerly winds have continued to occasionally gust up to 20-30 mph through the early morning hours, mainly along and north of the Ozark Plateau. Patchy Fog This Morning: The exception to the gusty conditions would be towards south central Missouri (West Plains-Alton areas) where light southerly winds have been observed so far. With relative humidities in the 80-90% range, enough moisture could be present to allow for some patchy fog later this morning, dropping visibilities to around one mile or less before sunrise. Today: Shortwave energy is progged to move from the Rockies towards the Northern Plains throughout the day, with a strengthening surface low pushing east through Kansas. An associated dryline will set up across Kansas, however models continue to keep it just west of our area. With the southerly flow in place coupled with mostly clear to partly cloudy skies, warm air will continue to advect into the area, with 850mb temps between 12-15C allowing for afternoon highs to climb near 80 degrees for much of the area. This would bring some potential records for our climate sites (see Climate section below). Dry conditions are expected today, with minimum relative humidities dropping into the 30-40% range for the majority of the area, and into the 20-30% range for areas along and west of I-49. With winds gusting up to 30-40 mph, elevated to significant fire danger is expected, especially in the grasslands across southeast Kansas and west central Missouri. Tonight: Tonight is expected to be even warmer, with overnight lows in the mid to upper 50s for much of the area. Some portions of southeast Kansas and southwest Missouri may remain around 60. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 212 AM CST Sun Mar 3 2024 Monday through Tuesday: Another warm day is expected on Monday, with afternoon highs in the mid to upper 70s despite the increasing cloud cover. Winds will remain breezy, gusting up to 25-30 mph across the area, with southwest flow aloft. As the shortwave energy ejects out of the desert southwest, the aforementioned surface low is progged to lift northeast into northern Missouri by Monday evening. An associated cold front will then push through the area Monday night into early Tuesday morning, increasing chances for showers and thunderstorms (30-70% with the higher end of that range east of Springfield). Dewpoints in the mid to upper 50s are expected out ahead of the frontal passage, allowing for modest moisture availability. With relatively steep mid-level lapse rates allowing for some weak MUCAPE, thunderstorms should stay elevated in nature. Any severe threat continues to remain low, however the elevated convection could bring some isolated hail and/or damaging winds. The SPC Day 2 Outlook currently highlights areas east of I-49 in a Marginal (1/5) Risk, with a low (5%) probability of severe hail and damaging wind within 25 miles of a point. Precipitation chances (20-40%) will remain through Tuesday as the front lingers over south central Missouri, however much of the area is expected to remain dry. Temperatures will cool down behind the frontal passage, with afternoon highs ranging in the mid to upper 60s north of Hwy 60, and reaching the low 70s closer to the MO/AR border. Wednesday through Friday: Dry conditions are favored for Wednesday, with precipitation chances remaining below 25%. This will be short lived, however, as a large upper level trough makes its way onto the west coast, pushing through the western CONUS and towards the central U.S towards the end of the week. An associated surface low is currently progged to lift into the area by Friday morning, bringing high chances (70-80%) of additional precipitation Thursday night. There's still some uncertainty with this system, as individual ensemble members are not in agreement regarding the specific low track. With this still several days out, we'll be refining the forecast as confidence increases and we get closer to this timeframe. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 449 AM CST Sun Mar 3 2024 VFR conditions are expected through the entirety of the TAF period. Gusty south-southwest winds will continue through today, increasing during the late morning and afternoon hours. Expect sustained winds between 15-20 kts gusting up to 25-35 kts, primarily at KJLN and KSGF. KBBG can expect gusts up to 20-25 kts later this morning and afternoon. Additionally, LLWS will be possible at the terminals this morning before dropping off between 15-17Z. && .CLIMATE... Issued at 245 PM CST Sat Mar 2 2024 Record High Temperatures: March 3: KSGF: 80/1983 KJLN: 81/1983 KVIH: 80/1974 KUNO: 81/1974 March 4: KSGF: 79/1938 KJLN: 77/1961 KVIH: 77/1961 Record High Minimum Temperatures: March 4: KSGF: 56/1983 Record Precipitation: March 7: KJLN: 0.46/1995 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Melto LONG TERM...Melto AVIATION...Melto CLIMATE...Burchfield
Hazardous weather outlook, Mar 3, 2:33 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 233 AM CST Sun Mar 3 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 233 AM CST Sun Mar 3 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated non thunderstorm wind risk. Significant fire weather risk. DISCUSSION... Elevated to significant fire weather conditions this afternoon. Expect minimum afternoon relative humidity values around 25 to 35 percent with wind gusts up to 30 to 40 mph. Fire weather conditions are most favorable across the grasslands of southeast Kansas into west central Missouri. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty southerly winds around 25 to 30 mph continue through Monday afternoon. Showers and a few thunderstorms expected Monday evening into Tuesday morning. Additional shower and thunderstorm chances return Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Melto
Nearby
Red Flag Warnings in Kansas, 2024Red Flag Warnings in Missouri, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.